User Tag List

Likes Likes:  0
Results 1 to 7 of 7

Thread: Swelling of the joints - kidneys?

  1. #1
    Join Date
    Dec 2013
    Posts
    5
    Post Thanks / Like
    Mentioned
    0 Post(s)
    Tagged
    0 Thread(s)

    Default Swelling of the joints - kidneys?

    Hi there

    A newbie to the forum and I just have a concern that I hope someone can help me with as it is Christmas and my doctors are all away and I would rather not spend my Christmas sitting in an emergency room if there is nothing to worry about!

    I have Wegners currently affecting my sinuses and lungs. There has so far been no kidney involvement but from what the doctors have told me, this is a main concern of the disease. My case was considered general until the cyclo didnt have any affect and I was then told it was an aggressive case of WG.

    I have been on 50mg of pred since June and i am on 700mls of rituximab infusions monthly but only in the last 3 days my ankles have swollen to double their size as well as my knees.

    I have been doing basic "normal" life stuff, nothing extreme.

    I am worried this fluid retention could be a sign of my kidneys becoming involved...?

  2. #2
    Join Date
    Sep 2013
    Location
    Northern Illinois, USA
    Posts
    800
    Post Thanks / Like
    Mentioned
    3 Post(s)
    Tagged
    0 Thread(s)

    Unhappy

    Quote Originally Posted by Charlotte View Post
    Hi there

    A newbie to the forum and I just have a concern that I hope someone can help me with as it is Christmas and my doctors are all away and I would rather not spend my Christmas sitting in an emergency room if there is nothing to worry about!

    I have Wegners currently affecting my sinuses and lungs. There has so far been no kidney involvement but from what the doctors have told me, this is a main concern of the disease. My case was considered general until the cyclo didnt have any affect and I was then told it was an aggressive case of WG.

    I have been on 50mg of pred since June and i am on 700mls of rituximab infusions monthly but only in the last 3 days my ankles have swollen to double their size as well as my knees.

    I have been doing basic "normal" life stuff, nothing extreme.

    I am worried this fluid retention could be a sign of my kidneys becoming involved...?
    does it go down over night? I had terrible ankle swelling when on the higher dose of pred. I also had more ankle swelling during the RTX infusions four weeks ago. Now that my pred is down to 30 from 80, ankles and feet are not quite as swelled up.

    Does that help you any?

    MikeG-2012

  3. #3
    Join Date
    Dec 2013
    Posts
    5
    Post Thanks / Like
    Mentioned
    0 Post(s)
    Tagged
    0 Thread(s)

    Default

    I have just woken up and although I slept with my feet elevated the swelling has not gone down.

    I just thought it was strange that my pred dose hasn't changed and I am onto my 3rd month of RTX and this has only happened now

  4. #4
    Join Date
    Dec 2013
    Location
    Chicago Suburbs
    Posts
    23
    Post Thanks / Like
    Mentioned
    0 Post(s)
    Tagged
    0 Thread(s)

    Default

    Hi Charlotte,
    Just a few thoughts...

    I have kidney involvement and am on prednisone for my flare...the Prednisone is making my kidney very happy right now and my kidney numbers are the best they have been in a long time. That being said, we are all different and do not take your gut feelings lightly. Prednisone and Rituximab are both used for kidney transplant patients now to alleviate rejection episodes as they seem to be more helpful to kidneys than damaging.

    One of my flare up symptoms was extreme ankle and knee swelling. This was not kidney related--it started with panniculitis/Erythma Nodosum in my lower legs and involved my knees, ankles, and feet to the point that I was unable to walk. Elevating did not help much...I had tissue biopsies done to ensure that there was no underlying infection going on and was able to confirm that it was just part of WG. However, my swelling went down with 60mg Prednisone (which is higher than the dose you are currently on).

    I would imagine if you had kidney involvement you probably would have swelling elsewhere as well--if it is serious and rapid kidney involvement (renal failure) you would be gaining weight, spilling protein (frothy urine), possibly getting nauseated, smelling ammonia in your head and probably highly anemic. I always felt the extra fluid in my face...If you have had labs drawn recently you should be able to check on your kidney function and other telling levels--as well as checking to see if the RTX is working by looking at your suppression levels (IGg levels). The only sure way to rule out kidney involvement would be for a biopsy.

    Stay off of your legs/feet as much as possible and lay off of sodium to see if there is less swelling. Good luck and keep us posted!!
    Merry Christmas!

    Jennifer

  5. #5
    Join Date
    Feb 2013
    Location
    Israel
    Posts
    4,061
    Post Thanks / Like
    Mentioned
    26 Post(s)
    Tagged
    0 Thread(s)

    Default

    I don't have kidney involvement, but still I think that it is better to contact your doc by phone or e-mail or go to ER. this is what I would have done.
    I hope that others around can write their opinion, maybe I am too worried
    Alysia
    dx 2008


    Here, in this forum, I have found my sweet eternal love, my beautiful Phil.. :
    https://www.wegeners-granulomatosis.com/forum/threads/4238-pberggren-memorial-thread
    "You are my sunshine", he used to sing to me... "you make me happy, when skies are grey" I still answer him.
    Rest in Peace, my brave Batman and take care of your weggies from heaven, until we meet again.

  6. #6
    Join Date
    Dec 2013
    Posts
    5
    Post Thanks / Like
    Mentioned
    0 Post(s)
    Tagged
    0 Thread(s)

    Default

    Quote Originally Posted by JenG View Post
    Hi Charlotte,
    Just a few thoughts...

    I have kidney involvement and am on prednisone for my flare...the Prednisone is making my kidney very happy right now and my kidney numbers are the best they have been in a long time. That being said, we are all different and do not take your gut feelings lightly. Prednisone and Rituximab are both used for kidney transplant patients now to alleviate rejection episodes as they seem to be more helpful to kidneys than damaging.

    One of my flare up symptoms was extreme ankle and knee swelling. This was not kidney related--it started with panniculitis/Erythma Nodosum in my lower legs and involved my knees, ankles, and feet to the point that I was unable to walk. Elevating did not help much...I had tissue biopsies done to ensure that there was no underlying infection going on and was able to confirm that it was just part of WG. However, my swelling went down with 60mg Prednisone (which is higher than the dose you are currently on).

    I would imagine if you had kidney involvement you probably would have swelling elsewhere as well--if it is serious and rapid kidney involvement (renal failure) you would be gaining weight, spilling protein (frothy urine), possibly getting nauseated, smelling ammonia in your head and probably highly anemic. I always felt the extra fluid in my face...If you have had labs drawn recently you should be able to check on your kidney function and other telling levels--as well as checking to see if the RTX is working by looking at your suppression levels (IGg levels). The only sure way to rule out kidney involvement would be for a biopsy.

    Stay off of your legs/feet as much as possible and lay off of sodium to see if there is less swelling. Good luck and keep us posted!!
    Merry Christmas!

    Jennifer
    Thanks for your reply Jennifer,

    I dont seem to have any other symptoms of the kidney involvment that you mentioned besides the weight gain. the swelling has seemed to ease and I am thinking that it might have been a case of heat (its been 30oc here for the last few days) and being on my feet too long and I have jumped to thinking the worst first!

    I;m going to keep a close eye on everything over the next few days just to make sure!

  7. #7
    Join Date
    Dec 2013
    Location
    Chicago Suburbs
    Posts
    23
    Post Thanks / Like
    Mentioned
    0 Post(s)
    Tagged
    0 Thread(s)

    Default

    Hi Charlotte,

    Please do keep a close eye on everything! The kidney symptoms I listed earlier are more for acute renal failure--you can sustain kidney damage without physically noticing any true symptoms as your body acclimates to the changes fairly well. The frothy urine output is very telling for protein spillage and is a simple way to keep an eye out for that. Do make certain you are getting your labs drawn and get to know where your renal numbers usually are sitting as a future reference. I believe I read somewhere on the many forum posts or vasculitis info websites that generally people who do not have kidney involvement at the diagnosis of Wegener's will not develop it---but then none of us are very normal hence our spending time on this forum! Don't discount the joint swelling--keep track of it and the meds you are on at the time. If it continues you'll have to figure out if it is WG related, Prednisone related, etc.

    Good luck and let us know what you figure out!
    Jennifer

Tags for this Thread

Bookmarks

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •